Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Nov 30, 1996, 10:03 PM EST for Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 1996, 10:03 PM EST (03:03 UTC)
- Expired
- Dec 1, 1996, 1:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 010306 FFWMRX VAC105-010600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1003 PM EST SAT NOV 30 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...LEE COUNTY AT 1000 PM EST THE POWELL RIVER AND ITS ASSOCIATED TRIBUTARIES CONTINUE TO RISE RAPIDLY ACCORDING TO COUNTY OFFICIALS. SOME HAM RADIO REPORTS ESTIMATE THAT THE RIVER IS RISING AT A RATE OF ONE FOOT PER HOUR. RESIDENTS LIVING CLOSE TO OR IN THE VICINITY OF THE POWELL RIVER AND ITS TRIBUTARIES SHOULD SEEK HIGHER GROUND UNTIL THE FLOODING RECEDES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:16 PM EST, 47 minutes earlier.
Area forecast discussion, Nov 30, 9:16 PM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 910 PM EST SAT NOV 30 1996 NOT MUCH TIME TO LOOK AT ANYTHING DUE TO MULTIPLE WARNINGS. KMRX 88D IS SHOWING A BREAK IN THE PCPN ACROSS THE PLATEAU AND CNTRL AND SRN VLYS. HOWEVER MORE RAIN AND THUNDERSTORMS WILL MOVE IN LATER TONIGHT AHEAD OF THE DIFFLUENT S/W TROUGH MOVING THROUGH TX AND OK. TROPICAL CONNECTION...LOW LVL THETA-E RDG...LLJ BETWEEN 40 AND 50 KNOTS ALONG WITH IMPRESIVE UVVS WILL KEEP THE THREAT FOR MORE FLOODING TONIGHT AND TMW MORNING ACROSS MOST OF MY CWA. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:19 PM EST | Flash Flood Warning | MRX | Wise | 4 hr |
| Nov 30, 8:25 PM EST | Flash Flood Warning | MRX | Scott | 3 hr |
| Nov 30, 11:43 PM EST | Flash Flood Warning | MRX | Wise | 3 hr |
| Dec 1, 1:00 AM EST | Flash Flood Warning | MRX | Lee, Scott | 5 hr |
| Dec 1, 2:46 AM EST | Flash Flood Warning | MRX | Lee, Scott, Wise | 6 hr |
| Dec 1, 8:55 AM EST | Flash Flood Warning | MRX | Wise | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.